Virginia, 2021

Damaging Winds in Virginia, July 14, 2021

July 14, 2021 · NWS AKQ · 6 events in 2 counties and zones

Scattered severe thunderstorms associated with a surface trough of low pressure produced damaging winds across portions of central Virginia and the Virginia Northern Neck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a surface trough of low pressure produced damaging winds across portions of central Virginia and the Virginia Northern Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 14, 3:06 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 14, 3:06 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
406 PM EDT Wed Jul 14 2021

.SYNOPSIS...
Bermuda high pressure extends into the area through Saturday
night. A weak cold front approaches from the northwest over the
upcoming weekend, then slowly drops across the region into
early next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 400 PM EDT Wednesday...

Sfc trough is located along the Blue Ridge mountains and will be
moving east this afternoon. Showers and thunderstorms have develop
along the trough as temperatures reached the 90s. Pops are
30-50% this afternoon west of I-95, north of Richmond, and MD
Eastern Shore. Storms this afternoon are expected to remain
below severe limits with the strongest storms across northern
VA. Showers and storms will decrease in coverage around sunset
as they move east. Mostly quiet and mild night tonight. Low
temperatures will be in the 70s.

Another hot and humid day on Thursday with the southwest around
the high pressure off the coast. Only a very slight chance of
an afternoon shower/t-storm (Pop 20-30%). High temperatures
will be in the low to mid 90s with heat indices near 100 degree.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 PM EDT Wednesday...

Upper-level ridge will begin to breakdown towards the end of the
week. The southwest flow around the high pressure in the
Atlantic Ocean remains in place. High temperatures will likely
continue to climb with highs in the mid 90s. Heat indices may be
100-105 degrees each afternoon with dew points in the low to mid
70s. There will be a 20-40% chance for showers and thunderstorms
each afternoon. Convection once again dies off around sunset.
Overnight low temperatures will remain warm. Lows will be in the
mid 70s inland to near 80 around the Chesapeake Bay and
Albemarle Sound.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1230 PM EDT Wednesday...

Not as hot and higher rain/thunderstorm chance Sunday through
Wednesday. An amplifying ridge will build across the western
half of the U.S., while a trough develops over the eastern
U.S.. This will allow for more shower and thunderstorms to
develop across the region. In addition, a weak cold front will
be move into the area late Saturday/early Sunday. The front is
forecasted to stall across North Carolina and remain near the
area for early next week. Rain/t-storm chances will be 50-70%
Sunday and Monday with the front near the area. Rain/storm
chances decrease Tuesday as the upper-level trough moves off the
coast. High temperatures each day will be in the mid to upper
80s and low temperatures in the upper 60s to low 70s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 245 PM EDT Wednesday...

VFR conditions continue thru the 18z TAF period with Bermuda
high pressure in place. SCT-BKN CU around 4-5kft to develop
again by early-mid afternoon, with winds SSW mainly light this
morning, increasing to ~ 10 kt later this morning into the aftn.
Isolated to widely sct thunderstorms are expected after 20z,
which may impact KRIC/KSBY/KPHF terminals by late afternoon
(RIC) or early evening (SBY/PHF). However, low confidence in areal
coverage, therefore TS was kept out of TAFs.

Outlook...
VFR conditions and SSW winds continue for most of the week. Only
exception will be for local MVFR CIGS/VSBYS in isolated-sct
mainly diurnal convection Thu-Fri. Patchy light night mist/MIFG
and/or low stratus is also possible from Thu- Sat mornings.

&&

.MARINE...
As of 325 PM EDT Wednesday...

High pressure continues to dominate the local weather with
winds S and SW at 5-15 kt. Waves are around 1 ft in the Ches
Bay with seas 2-3 ft offshore.

Pattern will remain rather stagnant through the end of the work week
with general SW flow overnight becoming S or SSE into the afternoon.
Speeds average 5-10 kt for the bay, rivers, and Currituck Sound with
10-15 kt offshore. Occasional increases to 10-15 kt in the bay
overnight into the early morning but speeds should remain below SCA
thresholds. Waves/seas remain in the 1-2 and 2-3 ft ranges,
respectively. A front will attempt to make some southward progress
late in the weekend but will likely stall and/or dissipate over the
region into next week. Chances for showers and storms will follow
the typical diurnal pattern with an increase in general coverage
accompanying the approaching front Saturday into the upcoming work
week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP/MAM
LONG TERM...CP
AVIATION...CP
MARINE...RHR
Hazardous weather outlook, Jul 14, 4:15 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
515 AM EDT Wed Jul 14 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-150915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
515 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

05

In the hours before

Special weather statement, Jul 14, 3:17 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
417 PM EDT Wed Jul 14 2021

VAZ509-142100-
Western Louisa-
417 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA COUNTY...

At 417 PM EDT, a strong thunderstorm was located near Orange, moving
east at 15 mph.

Wind gusts of 35 to 40 mph, heavy rain and pea size hail are
possible with this storm.

Locations impacted include...
Louisa, Boswells Tavern, Gordonsville, Waldrop, Green Springs, Byrd
Mill, Trevilians, Vawter Corner and Louisa Airport.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3813 7821 3813 7818 3814 7815 3814 7812
      3815 7811 3815 7809 3813 7805 3814 7801
      3812 7798 3812 7797 3811 7793 3812 7791
      3811 7791 3791 7806 3805 7826
TIME...MOT...LOC 2017Z 268DEG 11KT 3819 7821

JM
Special weather statement, Jul 14, 4:01 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
501 PM EDT Wed Jul 14 2021

VAZ048-509-510-142145-
Fluvanna-Western Louisa-Eastern Louisa-
501 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT LOUISA COUNTY...

At 500 PM EDT, a strong thunderstorm was located over Louisa, moving
east at 15 mph.

Wind gusts of 35 to 40 mph, heavy rain and pea size hail are
possible with this storm.

Locations impacted include...
Louisa, Mineral, Ferncliff, Bumpass, Pendleton, Louisa Airport,
Cuckoo, Bybee, Yanceyville, Fredericks Hall, Byrd Mill, Trevilians,
Wares Crossroads, Vawter Corner and Apple Grove.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3814 7805 3814 7801 3812 7798 3812 7792
      3811 7791 3811 7788 3810 7786 3810 7784
      3808 7781 3807 7778 3806 7778 3805 7775
      3802 7775 3803 7773 3801 7770 3788 7774
      3791 7824
TIME...MOT...LOC 2100Z 259DEG 14KT 3799 7798

JM
Special weather statement, Jul 14, 4:17 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
517 PM EDT Wed Jul 14 2021

VAZ048-061-142200-
Fluvanna-Cumberland-
517 PM EDT Wed Jul 14 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FLUVANNA COUNTY...

At 516 PM EDT, strong thunderstorms were clustered near Centenary, or
13 miles west of Fork Union, moving east at 25 mph.

Wind gusts in excess of 40 mph and nickel size hail are possible
with these storms. In addition...Rainfall amounts of up to 1 inch
are possible with these storms.

Locations impacted include...
Palmyra, Fork Union, Columbia, Lakeside Village, Scottsville, Dixie,
Stage Junction, Shores, Central Plains, Bremo Bluff, Antioch,
Cohasset, Hardware, Carysbrook, Wilmington and Cunningham.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.

LAT...LON 3787 7842 3791 7813 3763 7818 3764 7825
      3769 7824 3769 7826 3771 7829 3772 7834
      3773 7837 3774 7842 3776 7846 3778 7848
      3780 7849
TIME...MOT...LOC 2116Z 268DEG 22KT 3776 7851

GINGRICH

The radar

The Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
July 14, 4:31 PM EST
Where
Louisa County, 2.58 mi WSW of Pendleton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.980, -77.940

Several trees were downed southeast of the town of Louisa.

Thunderstorm Wind, Louisa

When
July 14, 4:58 PM EST
Where
Louisa County, 2.14 mi NW of Apple Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.900, -77.930

Numerous trees were downed between Yanceyville and Apple Grove.

Thunderstorm Wind, Louisa

When
July 14, 5:00 PM EST
Where
Louisa County, 2.58 mi ESE of Cuckoo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.930, -77.860

Widespread tree damage was reported south and southeast of Mineral. Route 33 was blocked in multiple locations by large (2 feet diameter) uprooted trees.

Thunderstorm Wind, Louisa

When
July 14, 5:00 PM EST
Where
Louisa County, 3.01 mi NE of Apple Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.910, -77.860

Multiple trees were downed south and southeast of Mineral.

Thunderstorm Wind, Louisa

When
July 14, 5:19 PM EST
Where
Louisa County, 2.18 mi W of Locust Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.870, -77.820

Trees were downed along Jefferson Highway.

Thunderstorm Wind, Northumberland

When
July 14, 6:00 PM EST
Where
Northumberland County, 0.88 mi SE of Lodge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.970, -76.520

Trees were downed along Route 360.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973612, 973613, 973617, 973618, 973614, 973619.